Minnesota, 2010

Tornadoes and Hail in Minnesota, June 17, 2010

June 17, 2010 · NWS FGF · 32 events in 11 counties and zones

Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
28
Property damage
$300,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Conditions were ripe by the afternoon of the 17th for a major severe weather outbreak. A surface low had moved into east central North Dakota with an occluded front extending to the southeast. Warm and humid air was in place ahead of the front, with a much drier airmass pushing in behind it. The 500mb low was located over northwest North Dakota with a nice southwest to northeast upper jet pushing into eastern North Dakota. Two lines of convection formed by late afternoon, one from Roseau County down toward Eastern Otter Tail County and the other over east central North Dakota. Nearly all the cells that formed took on a classic hook shape with rotation very evident on radar imagery. Multiple tornado warnings were issued before the event wound down by mid evening. The strongest tornadoes were determined to be EF4 tornadoes, two in west central Minnesota and one in northeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:06 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 17, 1:06 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT THU JUN 17 2010

.DISCUSSION...ABBREVIATED DISCUSSION DUE TO ONGOING/POTENTIAL SEVERE
WEATHER EVENT. WARM FRONTAL BOUNDARY/PREFRONTAL TROUGH FROM
WESTERN ND SURFACE LOW AND SEVERAL OTHER BOUNDARIES WILL BE THE
FOCUS FOR CONTINUED SEVERE WEATHER THREAT INTO THIS EVENING.
AIRMASS BECOMING INCREASINGLY UNSTABLE WITH SURFACE HEATING AND
MID 60 DEWPOINTS IN WARM SECTOR. DRIER AIR WILL SPREAD ACROSS THE
REGION LATER TONIGHT IN THE WAKE OF WARM FRONT LIFTING NORTH
AND EXITING PREFRONTAL TROUGH TO OUR EAST. THIS SHOULD ALLOW
MINIMUMS TO DROP INTO THE 50S.

SURFACE LOW PRESSURE WILL LIFT NORTH AND THEN EAST ACROSS SOUTHERN
CANADIAN PROVINCES ON FRIDAY. WIND WILL AGAIN BE MAIN ISSUE AND SOME
SORT OF HEADLINE WILL LIKELY BE NECESSARY. WILL ALSO SEE SOME
WRAP AROUND SHRA AS LOW SHIFTS EAST. WILL SPREAD POPS A LITTLE
FARTHER SOUTH BASED ON LAYER RH TRENDS. FAVORED COLD ADVECTION AND
CLOUD COVER POTENTIAL WILL MAKE FOR COOLER TEMPERATURES ALL BUT
FAR SOUTH.

WITH SLOWER TRACK OF SURFACE LOW WILL LINGER POPS ACROSS THE
NORTHERN FA THROUGH THE NIGHT.

CONFIDENCE LOW BUT WILL MAINTAIN LOW POPS INTO THE WEEKEND IN
ZONAL MID LEVEL FLOW AND PASSAGE OF WEAK WAVES.

LONG RANGE...MONDAY THROUGH WEDNESDAY. MAIN ISSUE THROUGH PERIOD
WILL BE TIMING OF NORTHERN STREAM WAVE. MODELS ALL SHOWING TIMING
ISSUES WITH WAVE SO HAVE MAINTAINED EXTENDED LOW POP PERIOD.
BASED ON THERMAL PROFILES TEMPERATURES WILL RANGE AT OR ABOVE
AVERAGE.

&&
.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH PATCHY MVFR
CIGS/VSBY IN STRONGER STORMS PRETTY MUCH ANYWHERE ACROSS THE AREA
AS SEVERAL BOUNDARIES PUSH THROUGH.

&&

.HYDROLOGY...SPOTTY FLASH FLOODING THIS MORNING MAY LEAD TO SOME
LOCALIZED RIVER RISES. WILL BE MONITORING FOR ADDITIONAL FLOOD
THREAT WITH ANY NEW CONVECTIVE DEVELOPMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.
MN...TORNADO WATCH IN EFFECT UNTIL 9PM CDT.

&&

VOELKER
Hazardous weather outlook, Jun 17, 5:53 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT THU JUN 17 2010

MNZ001>005-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT THU JUN 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.

EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT.
ALSO LOCALLY HEAVY RAIN CAN A BE EXPECTED.

ALSO STRONG SOUTH WINDS ARE EXPECTED TODAY. A HIGH WIND WATCH IS
IN EFFECT FROM 1 PM THURSDAY UNTIL 1 AM FRIDAY. SOUTH WINDS OF 25
TO 35 MPH IS FORECAST WITH GUSTS TO 45 TO 50 MPH POSSIBLE. SOUTH
WINDS WILL SHIFT TO THE SOUTHWEST AFTER A COLD FRONT WILL MOVE
THROUGH THE AREA. THE STRONG WINDS WILL LIKELY CREATE WAVES FROM
2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY AND THURSDAY
NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND DEBRIS TO WASH
ONTO ROADWAYS.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE EXPECTED FOR FRIDAY. SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH WILL BE POSSIBLE FOR FRIDAY.
WINDS SHOULD BE STRONGEST FROM 8 AM CDT TO 9 PM CDT. WIND
ADVISORIES MAY BE NEEDED FRIDAY. THE STRONG WINDS WILL LIKELY CREATE
WAVES FROM 2 TO 6 FEET ON ON DEVILS LAKE AND STUMP LAKE THURSDAY
AND THURSDAY NIGHT. FOR ROADS NEAR THE LAKE...EXPECT WATER AND
DEBRIS TO WASH ONTO ROADWAYS.

STRONG LOW PRESSURE OVER SOUTHERN MANITOBA WILL PRODUCE THE GUSTY
WINDS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ006-009-016-017-024-032-181200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
653 AM CDT THU JUN 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY RIGHT OF
A LINE FROM NEAR HAVANA NORTH DAKOTA TO VALLEY CITY TO NEAR RED
LAKE FALLS MINNESOTA TO LAPORT MINNESOTA. SURROUNDING THE MODERATE
RISK...A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED ACROSS
THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA.

EXPECT LARGE HAIL...DAMAGING WINDS AND TORNADOES. WHILE SEVERE
WEATHER MAY OCCUR ANYTIME TODAY AND THIS EVENING...THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR BETWEEN 2 PM CDT AND 10 PM CDT. ALSO
LOCALLY HEAVY RAIN CAN A BE EXPECTED.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WYOMING WILL MOVE INTO
SOUTHERN MANITOBA BY FRIDAY MORNING. THE LOW PRESSURE SYSTEM WILL
INTENSIFY AND MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN
PLAINS AND DESTABILIZE THE ATMOSPHERE. A COLD FRONT OVER EASTERN
MONTANA WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND
EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 17, 12:44 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             2 S BEMIDJI             47.45N 94.88W
06/17/2010  E0.75 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

BBRAMER
Local storm report, Jun 17, 12:45 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 ESE NEW ROCKFORD      47.66N 99.06W
06/17/2010  E0.88 INCH       EDDY               ND   TRAINED SPOTTER

&&

BBRAMER
Local storm report, Jun 17, 12:48 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             PINEWOOD                47.60N 95.13W
06/17/2010  E0.75 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

BBRAMER
Local storm report, Jun 17, 12:54 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 ENE SHEYENNE          47.84N 99.06W
06/17/2010  E1.00 INCH       EDDY               ND   TRAINED SPOTTER

&&

BBRAMER
Local storm report, Jun 17, 12:55 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             3 NE BEMIDJI            47.51N 94.83W
06/17/2010  E1.00 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

BBRAMER
Local storm report, Jun 17, 12:58 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 W FORT TOTTEN         47.98N 99.06W
06/17/2010  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

&&

BBRAMER

The radar

The Fargo/Grand Forks radar (KMVX), 91 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

26 tornado, 2 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Norman

When
June 17, 2:28 PM CST to 2:30 PM CST
Where
Norman County, 1.17 mi SW of Fossum to 4 mi ESE of Twin Vly
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
47.220, -96.200

The tornado tracked northeast for about 1 mile. Several tree limbs were snapped off in a country cemetery south of Fossum. Peak winds were estimated at 80 mph.

Tornado, Otter Tail

When
June 17, 2:45 PM CST to 3:45 PM CST
Where
Otter Tail County, 4.75 mi ESE of Urbank to 4.51 mi S of Hillview
Rating
EF4
Path length
38 mi
Path width
2,288 yd
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
46.110, -95.425

This tornado began in Douglas County, Minnesota. It moved northward into Otter Tail County and produced an additional 38 miles of continuous damage path. The tornado destroyed numerous homes and farmsteads along its path, completely sweeping 7 homes from their foundations. At times, this multi-vortex tornado complex consisted of multiple tornadic tubes pivoting around a common center. Peak winds were estimated at 175 mph.

Tornado, Otter Tail

When
June 17, 2:55 PM CST to 2:56 PM CST
Where
Otter Tail County, 2.37 mi E of Vergas
Rating
EF0
Path length
0.2 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
46.670, -95.750

Two persistent wall clouds tracked with periodic funnels from north central Otter Tail County into south central Becker County. One produced a brief tornadic touchdown near Rose Lake in Hobart Township. Peak winds were estimated at 75 mph.

Hail, Mahnomen

When
June 17, 2:59 PM CST
Where
Mahnomen County, 1.56 mi ESE of Bejou
Measured
2 in hail
Reported by
Newspaper
Coordinates
47.440, -95.950

Golf ball to hen egg sized hail fell.

Tornado, Mahnomen

When
June 17, 3:00 PM CST to 3:07 PM CST
Where
Mahnomen County, 3.34 mi ESE of Bejou to 5.9 mi NE of Bejou
Rating
EF0
Path length
4 mi
Path width
40 yd
Continued into
Polk, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.440, -95.910

The tornado tracked northeastward for roughly 4 miles, where it then crossed into Polk County at 407 PM CDT. The tornado continued in Polk County for another 2 miles. Several trees were knocked down in farm shelterbelts. The total track length was about 6 miles with peak winds estimated at 80 mph.

Tornado, Polk

When
June 17, 3:07 PM CST to 3:10 PM CST
Where
Polk County, 4.42 mi ESE of Winger to 6 mi WSW of Fosston
Rating
EF0
Path length
2 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
47.510, -95.890

This tornado began in Mahnomen County about 3 miles east of Bejou at 400 PM CDT. It crossed into Polk County and tracked for another 2 miles, giving a total track length of about 6 miles. The tornado knocked down several trees in farm shelterbelts. Peak winds were estimated at 80 mph.

Funnel Cloud, Polk

When
June 17, 3:08 PM CST
Where
Polk County, 0.83 mi NE of Fosston Muni Arpt
Reported by
Trained Spotter
Coordinates
47.590, -95.760

Funnels were viewed both northwest and southwest of Fosston, moving to the north-northeast.

Thunderstorm Wind, Otter Tail

When
June 17, 3:10 PM CST to 3:12 PM CST
Where
Otter Tail County, 2.5 mi WNW of Parkers Prairie
Measured
126 kt (145 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
46.184, -95.368

Peak 3 second wind gusts of from 128 to 145 mph were measured by 6 different wind sensors placed at heights of from 160 to 380 feet AGL at a temporary wind energy monitoring tower site. Peak 3 second wind gusts of 119 mph were measured at a height of 20 feet AGL at this same tower site. These measurements were made as a tornado struck the site, and just prior to the collapse of the tower.

Funnel Cloud, Polk

When
June 17, 3:22 PM CST
Where
Polk County, 0.83 mi NE of Fosston Muni Arpt
Reported by
Trained Spotter
Coordinates
47.590, -95.760

Tornado, Clearwater

When
June 17, 3:32 PM CST to 3:34 PM CST
Where
Clearwater County, 8.93 mi WSW of Lake Itasca to 8 mi S of Zerkel
Rating
EF1
Path length
1 mi
Path width
40 yd
Reported by
Newspaper
Coordinates
47.180, -95.380

This tornado tracked north-northeastward for roughly a mile, across portions of Long Lost Lake. Numerous large tree limbs were knocked down and large trees were snapped. Peak winds were estimated at 90 mph.

Tornado, Clearwater

When
June 17, 3:41 PM CST to 3:46 PM CST
Where
Clearwater County, 5.33 mi WNW of Zerkel to 6.61 mi NW of Zerkel
Rating
EF1
Path length
3 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.340, -95.490

This tornado tracked nearly due north for about 3 miles. The tornado knocked down numerous large tree limbs and uprooted or snapped off several trees. Some shingles, gutters, and trim pieces were torn off of a house. Peak winds were estimated at 95 mph.

Tornado, Otter Tail

When
June 17, 3:48 PM CST to 3:50 PM CST
Where
Otter Tail County, 12 mi S of Bluffton to 2.89 mi NNW of Wrightstown
Rating
EF1
Path length
1.52 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
46.296, -95.230

This tornado tracked briefly to the north-northeast before a wet rear-flank downdraft overtook it as viewed and recorded by multiple storm chase teams. A second and more powerful tornado eventually formed from the parent supercell thunderstorm and impacted the the community of Wadena. Very heavy rains and damaging downdraft winds obscured the overall tornado path. However large tree limbs were broken down and smaller trees were uprooted by the event suggesting peak winds to 90 mph.

Tornado, Otter Tail

When
June 17, 3:59 PM CST to 4:02 PM CST
Where
Otter Tail County, 4.78 mi SSE of Bluffton to 4.71 mi SE of Bluffton
Rating
EF4
Path length
2 mi
Path width
1,936 yd
Continued into
Wadena, Mn (FGF)
Reported by
Trained Spotter
Coordinates
46.410, -95.180

This tornado touched down in Otter Tail County and tracked northeastward for about 2 miles before crossing into Wadena County just southwest of the Wadena city limits. The tornado developed rapidly into a multi-vortex wedge type tornado as it approached Wadena. The tornado continued in Wadena County another 8 miles and ended about 516 PM CDT. Otter Tail County received mainly extreme tree damage with peak winds estimated at 170 mph.

Tornado, Wadena

When
June 17, 4:02 PM CST to 4:16 PM CST
Where
Wadena County, 1.68 mi SW of Wadena to 7 mi NE of Wadena
Rating
EF4
Path length
8 mi
Path width
1,936 yd
Injuries
20 direct, 0 indirect
Reported by
Storm Chaser
Coordinates
46.430, -95.150

This multi-vortex wedge tornado began in Otter Tail County about 3 miles southwest of the city of Wadena at 459 PM CDT. It tracked for about 2 miles in Otter Tail County, then it continued for another 8 miles in Wadena County. The tornado ravaged the western half of the community of Wadena. Numerous homes were flattened to the ground and at least one was completely swept from its foundation and destroyed. Public and industrial buildings were wrecked, the fairgrounds were damaged, and headstones in the cemetery were overturned. School buses and vehicles were propelled through the air for hundreds of yards. The tornado hit on the day of the Wadena all-school reunion, so many additional people were in the area. Roughly 100 people were displaced from their homes. Peak winds were estimated at 170 mph.

Tornado, Pennington

When
June 17, 4:10 PM CST to 4:13 PM CST
Where
Pennington County, 3.58 mi SSE of Goodridge to 1 mi SE of Goodridge
Rating
EF1
Path length
2 mi
Path width
30 yd
Reported by
Public
Coordinates
48.100, -95.780

The tornado tracked northward intermittently for roughly 2 miles. The tornado knocked down several large tree limbs and snapped off some smaller trees. Heavy farm machinery was moved around by the winds. Peak winds were estimated at 90 mph.

Tornado, Hubbard

When
June 17, 4:17 PM CST to 4:26 PM CST
Where
Hubbard County, 7.57 mi WSW of Lake George to 4 mi WNW of Lake George
Rating
EF1
Path length
6 mi
Path width
80 yd
Reported by
Trained Spotter
Coordinates
47.160, -95.150

The tornado tracked northeast for roughly 6 miles. The tornado knocked down numerous large tree limbs and snapped or uprooted several large trees from the southeast edge of Itasca State Park, across portions of Beauty Lake, and Lake Alice. Peak winds were estimated at 100 mph.

Tornado, Marshall

When
June 17, 4:23 PM CST to 4:29 PM CST
Where
Marshall County, 2.12 mi SSW of Big Woods to 1.5 mi E of Big Woods
Rating
EF1
Path length
4 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
48.270, -97.130

This tornado began in Walsh County, North Dakota, about 4 miles north-northwest of Oslo, Minnesota, at 521 PM CDT. It crossed the Red River into Minnesota about 5 miles north of Oslo. The tornado continued to track northeastward for about 4 miles. Numerous large tree limbs were knocked down and several trees were snapped in shelterbelts. Peak winds were estimated at 90 mph.

Tornado, Clearwater

When
June 17, 4:29 PM CST to 4:31 PM CST
Where
Clearwater County, 4.17 mi S of Clearbrook to 3.04 mi S of Clearbrook
Rating
EF1
Path length
1 mi
Path width
40 yd
Reported by
Newspaper
Coordinates
47.640, -95.430

The tornado tracked northward for roughly a mile. Several large trees were knocked down onto power lines and one power pole was snapped along highway 92. Peak winds were estimated at 100 mph.

Tornado, Wadena

When
June 17, 4:30 PM CST to 4:37 PM CST
Where
Wadena County, 1.46 mi SSW of Nimrod to 4.1 mi ENE of Nimrod
Rating
EF0
Path length
5 mi
Path width
50 yd
Continued into
Cass, Mn (DLH)
Reported by
NWS Storm Survey
Coordinates
46.610, -94.880

The tornado tracked east-northeastward intermittently for about 5 miles, where it reached the Cass County line east of Nimrod. The tornado continued northeast into Cass County for several more miles. Numerous large tree branches were broken down along this path. Peak winds were estimated at 80 mph.

Tornado, Marshall

When
June 17, 4:44 PM CST to 4:49 PM CST
Where
Marshall County, 7.62 mi ENE of Gatzke to 10.56 mi NE of Gatzke
Rating
EF1
Path length
3 mi
Path width
40 yd
Continued into
Roseau, Mn (FGF)
Reported by
Trained Spotter
Coordinates
48.460, -95.620

The tornado tracked northward for roughly 3 miles along the Marshall and Beltrami county line, before crossing into Roseau County just south of Skime. The tornado continued northeastward into Roseau County for about one mile and lifted about 1 mile east of Skime. Several large trees were knocked down or snapped along the tornado path. Peak winds were estimated at 95 mph.

Hail, Polk

When
June 17, 4:45 PM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.930, -97.020

Tornado, Hubbard

When
June 17, 4:48 PM CST to 4:54 PM CST
Where
Hubbard County, 2.13 mi SSW of Kabekona Corner to 1 mi NW of Kabekona Corner
Rating
EF0
Path length
4 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.200, -94.910

This tornado tracked northeastward intermittently for roughly 4 miles. The tornado knocked down several large tree branches along its route. Peak winds were estimated at 80 mph.

Tornado, Hubbard

When
June 17, 4:49 PM CST to 4:51 PM CST
Where
Hubbard County, 4.9 mi WSW of Benedict to 3.82 mi W of Benedict
Rating
EF0
Path length
1 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.150, -94.800

The tornado tracked northeastward for about a mile against the west end of Lake Kabekona. Several large branches were broken down along its path. Peak winds were estimated at 80 mph.

Tornado, Roseau

When
June 17, 4:49 PM CST to 4:51 PM CST
Where
Roseau County, 1.15 mi SW of Skime to 1 mi E of Skime
Rating
EF1
Path length
1 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
48.540, -95.620

This tornado began in Marshall County about 11 miles north of Grygla at 554 PM CDT. The tornado continued into Roseau County and tracked northeastward for roughly a mile. Several large trees were knocked down or snapped along the tornado path. Peak winds were estimated at 95 mph.

Tornado, Polk

When
June 17, 4:50 PM CST to 5:00 PM CST
Where
Polk County, 2.31 mi NW of Freeman to 9 mi N of Fisher
Rating
EF1
Path length
7 mi
Path width
150 yd
Reported by
NWS Employee
Coordinates
47.840, -96.820

A well defined tornado was viewed by an off duty SPC meteorologist. The tornado tracked northward intermittently for roughly 7 miles. The tornado snapped or uprooted numerous trees in shelterbelts and damaged farm buildings near the Fisher/Nesbit township border. Peak winds were estimated at 100 mph.

Tornado, Polk

When
June 17, 5:00 PM CST to 5:04 PM CST
Where
Polk County, 2.31 mi SW of Gentilly to 1 mi NW of Gentilly
Rating
EF1
Path length
3 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
47.780, -96.490

This tornado tracked northeastward for nearly 3 miles. The tornado tore a 5,000 bushel steel grain bin from its concrete pad and tossed it a half mile into a field. Several trees were snapped off or uprooted in a shelterbelt and shingles were torn from a house roof. Peak winds were estimated at 90 mph.

Tornado, Polk

When
June 17, 5:06 PM CST to 5:10 PM CST
Where
Polk County, 0.83 mi NNE of Angus to 3 mi N of Angus
Rating
EF0
Path length
2 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
48.090, -96.710

This tornado tracked northward for roughly 2 miles. Several large tree limbs were knocked down in shelterbelts along the tornado path. One farmstead received minor shingle damage. Peak winds were estimated at 85 mph.

Tornado, Polk

When
June 17, 5:15 PM CST to 5:27 PM CST
Where
Polk County, 2.43 mi ENE of Maple Bay to 5.58 mi NNE of Mentor
Rating
EF3
Path length
9 mi
Path width
150 yd
Continued into
Red Lake, Mn (FGF)
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
47.640, -96.180

This tornado began in Polk County and tracked northeastward for nine miles to the Red Lake County line about 5 miles north-northeast of Mentor. After crossing into Red Lake County, it continued for an additional 6 miles. The tornado tracked across Maple Lake and the community of Mentor. Trees were sheared off or uprooted, power poles were snapped, and roofs and garages were destroyed. A convenience store and gas station along U. S. Highway 2 were flattened. Cabins, campers, boats, and docks were damaged along the northeast side of Maple Lake. Peak winds were estimated at 145 mph.

Tornado, Red Lake

When
June 17, 5:16 PM CST to 5:19 PM CST
Where
Red Lake County, 3.24 mi E of Dorothy to 5 mi ENE of Dorothy
Rating
EF1
Path length
2 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
47.930, -96.380

This tornado tracked northeastward for roughly 2 miles. The tornado blew a parked semi tractor-trailer rig off the highway and injured the driver. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Red Lake

When
June 17, 5:20 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
47.890, -96.270

Numerous large tree branches were broken down and several trees were uprooted by violent wind bursts. The winds were accompanied by a steady downpour of rain.

Tornado, Marshall

When
June 17, 5:26 PM CST to 5:36 PM CST
Where
Marshall County, 2.91 mi NNW of Radium to 10 mi NNE of Radium
Rating
EF1
Path length
7 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
48.270, -96.640

This tornado tracked for roughly 7 miles, snapping off numerous trees in shelterbelts along its path. The roof was torn off a small shed near Old Mill State Park and some row crops showed ground scouring. Peak winds were estimated at 105 mph.

Tornado, Red Lake

When
June 17, 5:27 PM CST to 5:36 PM CST
Where
Red Lake County, 4.99 mi SE of Terrebonne to 4 mi ENE of Terrebonne
Rating
EF3
Path length
6 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
47.770, -96.090

This tornado began in Polk County, about 4 miles south-southwest of Mentor at 615 PM CDT. The tornado tracked into Red Lake County and continued an additional 6 miles to roughly 4 miles east-northeast of Terrebonne. The tornado sheared trees and blew down farm buildings near the Polk County line and lofted debris from Mentor well past the community of Plummer. The total track length was about 15 miles and peak winds were estimated at 145 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Otter Tail2010-06-1778FemaleOutside/Open AreasDirect
Tornado, Polk2010-06-1758MaleBusinessDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245528, 245530, 245532, 245534, 245535, 245538, 245540, 337765, 245541, 245544, 245551, 250247, 245557, 245562, 245564, 245566, 245567, 245569, 245570, 245578, 245571, 245572, 245574, 245581, 245576, 245585, 245588, 245876, 245889, 245890, 245891, 245882.